Diarrhea and constipation are experienced commonly by people with cancer. When you have diarrhea, you may have unformed, watery, or liquid bowel movements. Frequent loose stools can contribute to dehydration, electrolyte imbalance, leg cramps, weakness, and skin irritation between your buttocks. Changes in bowel function can be caused by changes to your body’s metabolism. These can be caused by disease, medications, or radiation therapy to your pelvis.
Medications That Can Cause Diarrhea
- Overuse of laxatives; this may happen inadvertently when treating constipation
What To Do
- Drink a lot of water (e.g., 2-3 quarts every 24 hours) to help protect your kidneys and replace fluid loss.
- Include BRAT foods in your diet: bananas, rice, applesauce, and toast.
- Eat yogurt and other cultured foods.
- Drink rice water, coconut water, or Gatorade.
- If needed, take anti-diarrhea medications as directed.
- Use barrier cream for skin irritation due to diarrhea.
- Rest. Take naps as needed.
- Tell your doctor or nurse if you are taking any nutritional supplements or over-the-counter medications, because these may interfere with your chemotherapy.
- Wash your hands frequently to help prevent infection.
- Call your doctor if you have diarrhea for more than 3 days, if the diarrhea is associated with fever, abdominal cramping, or bleeding.